Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Burlington, VT

August 2, 1997Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 1997, 7:34 PM EDT for Clinton County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 1997, 7:34 PM EDT (23:34 UTC)
Expired
Aug 2, 1997, 8:30 PM EDT
In force
56 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 022336 RRA
SVRBTV
NYC019-030030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
734 PM EDT SAT AUG 2 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY
 
AT 732 PM...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR ELLENBURG
DEPOT. THIS STORM WILL MOVE EAST SOUTHEAST AT 30 MILES AN HOUR AFFECTING
ALTONA BY 8 PM. AT 815 PM THIS STORM WILL BE NEAR BEEKMANTOWN...NORTH OF
PLATTSBURGH.
 
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE
INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS.
 
 
SLW/TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:21 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 2:21 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
210 PM EDT SAT AUG 2 1997

MODELS HAVE DIGRESSED A BIT WITH 12Z RUN...BOTH FROM EACH OTHER AND
FROM EARLIER RUNS.  ETA HAS BACKED OFF ON INSTABILITY THIS
PM/EVEN...AS LLVL TEMPS NOT AS WARM AS MODEL HAD FCST EARLIER.  ALL
MODELS HAVING DIFFICULTY WITH TIMING OF FNT...DUE NUMEROUS SHRTWVS
EMBEDDED IN WNW FLOW...INDUCING SERIES OF PRE-FRONTAL TROFS.

LATEST STLT PICS SHOW CU DVLPG IN SE ONT WHERE CLR SLOT OPENED UP
THIS AM...RESULTING IN MAX HTG & INSTABILITY.  BEST THREAT OF
WNDS/HAIL WITH TSTMS THIS EVENING WOULD BE NW NY.

XPC CDFNT TO SLOLY DEPRESS SOUTH ACRS FA TNGT...AND THEN STALL SOUTH
OF FA SUN THRU MON.  LGWV TROF RMNS IN EAST WHILE SERIES OF SHRTWVS
AND ASSOCD WK SFC LOWS MOV ALG FNT.  WITH NO SGFNT PUSH OF DRY AIR
BEHIND FNT AND AN ABUNDANCE OF CLDS UPSTREAM...SS MAY BE DIFFICULT
TO COME BY.  HARD TO RULE OUT CHC SHRA/SPRINKLE...WITH BEST CHC
BEING SUN AM &D MON PM.

BLEND OF FWC & FAN TEMPS PREFERRED.

WOULD GO ABV FWC POPS TNGT.

RJS

In the hours before

Special weather statement, Aug 2, 6:13 PM EDT, 1 hour 21 minutes before
NYZ026>031-034-035-VTZ001>008-030020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
613 PM EDT SAT AUG 2 1997

...THUNDERSTORMS WITH HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY
WINDS WILL CROSS THE BORDER INTO THE NORTH COUNTRY THIS EVENING...

AT 6 PM...A LINE OF THUNDERSTORMS WAS APPROXIMATELY 30 MILES NORTH
OF THE CANADIAN BORDER.  THE CLOSEST STORMS WERE HEADED FOR THE
NORTHERN CHAMPLIN VALLEY AND NORTHERN VERMONT AND WERE EXPECTED TO
MOVE ACROSS THE BORDER AROUND 7 PM WITH OTHER STORMS TO FOLLOW.

THESE THUNDERSTORMS ARE CAPABLE OF HEAVY RAINS IN EXCESS OF ONE
INCH AN HOUR...DEADLY LIGHTNING...HAIL AND STRONG GUSTY WINDS.

THESE THUNDERSTORMS WILL CONTINUE MOVING SOUTH AND BEGIN TO APPROACH
THE BURLINGTON VERMONT VICINITY AROUND 8 PM OR LATER.

A LAKE THUNDERSTORM ADVISORY FOR LAKE CHAMPLAIN HAS BEEN ISSUED
FOR THIS EVENING.

IF YOU ARE ON A LAKE...GET AWAY FROM THE WATER AND SEEK A STRONG...
STURDY INDOOR SHELTER. BOATERS SHOULD HEAD FOR SAFE HARBOR
IMMEDIATELY.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

WHITTIER
Special weather statement, Aug 2, 6:15 PM EDT, 1 hour 19 minutes before
NYZ026>031-034-035-VTZ001>008-030020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
613 PM EDT SAT AUG 2 1997

...THUNDERSTORMS WITH HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY
WINDS WILL CROSS THE BORDER INTO THE NORTH COUNTRY THIS EVENING...

AT 6 PM...A LINE OF THUNDERSTORMS WAS APPROXIMATELY 30 MILES NORTH
OF THE CANADIAN BORDER.  THE CLOSEST STORMS WERE HEADED FOR THE
NORTHERN CHAMPLIN VALLEY AND NORTHERN VERMONT AND WERE EXPECTED TO
MOVE ACROSS THE BORDER AROUND 7 PM WITH OTHER STORMS TO FOLLOW.

THESE THUNDERSTORMS ARE CAPABLE OF HEAVY RAINS IN EXCESS OF ONE
INCH AN HOUR...DEADLY LIGHTNING...HAIL AND STRONG GUSTY WINDS.

THESE THUNDERSTORMS WILL CONTINUE MOVING SOUTH AND BEGIN TO APPROACH
THE BURLINGTON VERMONT VICINITY AROUND 8 PM OR LATER.

A LAKE THUNDERSTORM ADVISORY FOR LAKE CHAMPLAIN HAS BEEN ISSUED
FOR THIS EVENING.

IF YOU ARE ON A LAKE...GET AWAY FROM THE WATER AND SEEK A STRONG...
STURDY INDOOR SHELTER. BOATERS SHOULD HEAD FOR SAFE HARBOR
IMMEDIATELY.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

WHITTIER

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.